Representations of Bell-Type Quaternary Quadratic Forms

  • Chang Heon Kim
  • Kyoungmin KimEmail author
  • Soonhak Kwon
  • Yeong-Wook Kwon


Let f be a quaternary quadratic form and let r(nf) be the number of representations of an integer n by f. A quaternary quadratic form f is said to be a Bell-type quaternary quadratic form if f is isometric to \(x^2+2^{\alpha }y^2+2^{\beta }z^2+2^{\gamma }w^2\) for some nonnegative integers \(\alpha , \beta , \gamma \). In this article, we give a closed formula for r(nf) for each Bell-type quaternary quadratic form f having class number less than or equal to 2 by using the Minkowski–Siegel formula and bases for certain spaces of cusp forms consisting of eta-quotients. Furthermore, we also find some closed formulas for the representations of Bell-type quaternary quadratic forms with some congruence conditions.


Bell-type quaternary quadratic forms the Minkowski–Siegel formula cusp forms eta-quotients congruence conditions 

Mathematics Subject Classification

Primary 11E25 11E45 



  1. 1.
    Alaca, A., Alaca, Ş., Lemire, M.F., Williams, K.S.: Nineteen quaternary quadratic forms. Acta Arith. 130, 277–310 (2007)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Alaca, A., Alaca, Ş., Lemire, M.F., Williams, K.S.: The number of representations of a positive integer by certain quaternary quadratic forms. Int. J. Number Theory 5, 13–40 (2009)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Andrianov, A.N.: Action of Hecke operator \(T(p)\) on theta series. Math. Ann. 247, 245–254 (1980)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Chan, W.K., Oh, B.-K.: Finiteness theorems for positive definite \(n\)-regular quadratic forms. Trans. Am. Math. Soc. 355, 2385–2396 (2003)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Chan, W.K., Oh, B.-K.: Class numbers of ternary quadratic forms. J. Number Theory 135, 221–261 (2014)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Cho, B.: On the number of representations of integers by quadratic forms with congruence conditions. J. Math. Anal. Appl. 462, 999–1013 (2018)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Cohen, H., Strömberg, F.: Modular Forms: A Classical Approach. American Mathematical Society, Providence (2017)CrossRefGoogle Scholar
  8. 8.
    Cooper, S.: On the number of representations of integers by certain quadratic forms. Bull. Aust. Math. Soc. 1(78), 129–140 (2008)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Deutsch, J.I.: A quaternionic proof of the representation formula of a quaternary quadratic form. J. Number Theory 113, 149–179 (2005)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Fine, N.J.: Basic Hypergeometric Series and Applications. American Mathematical Society, Providence (1988)CrossRefGoogle Scholar
  11. 11.
    Ju, J., Kim, K., Oh, B.-K.: Spinor representations of positive definite ternary quadratic forms. Int. J. Number Theory 2, 181–194 (2018)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Kitaoka, Y.: Arithmetic of Quadratic Forms. Cambridge University Press, Cambridge (1993)CrossRefGoogle Scholar
  13. 13.
    Ligozat, G.: Courbes modulaire de genre \(1\), Bull. Soc. Math. France, Mém. 43, Supplément au Bull. Soc. Math. France Tome 103, no. 3, Société Mathématique de France, Paris, 80 pp (1975)Google Scholar
  14. 14.
    Liouville, J.: Sur la forme \(x^2+y^2+2(z^2+t^2)\). ibid 5, 269–272 (1860)Google Scholar
  15. 15.
    Newman, M.: Construction and application of a class of modular functions. Proc. Lond. Math. Soc. (3) 7, 334–350 (1957)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Newman, M.: Construction and application of a class of modular functions (II). Proc. Lond. Math. Soc. (3) 9, 373–387 (1959)MathSciNetCrossRefGoogle Scholar
  17. 17.
    O’Meara, O.T.: Introduction to Quadratic Forms. Springer, New York (1963)CrossRefGoogle Scholar
  18. 18.
    Ono, K.: The Web of Modularity: Arithmetic of the Coefficients of Modular Forms and \(q\)-Series, Volume 102 of CBMS Regional Conference Series in Mathematics. Published for the Conference Board of the Mathematical Sciences, Washington, DC (2004)Google Scholar
  19. 19.
    Rouse, J., Webb, J.J.: On spaces of modular forms spanned by eta-quotients. Adv. Math. 272, 200–224 (2015)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Siegel, C. L.: Über die analytische Theorie der quadratischen Formen, Gesammelte Abhandlungen Bd. 1, pp. 326–405. Springer, Berlin (1966)Google Scholar
  21. 21.
    Wang, X., Pei, D.: Modular Forms with Integral and Half-Integral Weights. Science Press, Beijing (2012)CrossRefGoogle Scholar
  22. 22.
    Yang, T.: An explicit formula for local densities of quadratic forms. J. Number Theory 72, 309–356 (1998)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Chang Heon Kim
    • 1
  • Kyoungmin Kim
    • 1
    Email author
  • Soonhak Kwon
    • 1
  • Yeong-Wook Kwon
    • 1
  1. 1.Department of MathematicsSungkyunkwan UniversitySuwonKorea

Personalised recommendations